Alert archive / Colorado / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 147, NWS Goodland, KS

July 1, 2006Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 1, 2006, 7:12 PM MDT for Kit Carson County, Colorado. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 2006, 7:12 PM MDT (01:12 UTC)
Expired
Jul 1, 2006, 8:15 PM MDT
In force
63 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.2 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2006-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2006-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
2478 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 1:00 PM MDT, 6 hours 12 minutes earlier.

Area forecast discussion, Jul 1, 1:00 PM MDT, 6 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
100 PM MDT SAT JUL 1 2006

.DISCUSSION...AN ACTIVE PATTERN WILL BE IN PLACE ACROSS THE CENTRAL
HIGH PLAINS THROUGH EARLY NEXT WEEK AS A COLD FRONT MEANDERS ACROSS
THE AREA AND A SERIES OF SHORT WAVE TROUGHS KEEP THE RIDGE FLAT
BRINGING A CHANCE OF PRECIPITATION TO THE TRI-STATE AREA.

TONIGHT...A COLD FRONT WILL SAG SLOWLY SOUTH ACROSS THE AREA THIS
AFTERNOON BISECTING THE FORECAST AREA FROM SOUTHWEST TO NORTHEAST BY
LATE AFTERNOON. THIS BOUNDARY WILL PROVIDE A FOCUS FOR THUNDERSTORM
DEVELOPMENT AFTER 21Z. A 40KT LLJ IS FORECAST TO DEVELOP AFTER 03Z
WHICH SHOULD ALLOW DEEP MOIST CONVECTION TO CONTINUE NORTH OF THE
SFC BOUNDARY THROUGH THE EVENING HOURS. INCREASED POPS ALONG/NORTH
OF BOUNDARY THROUGH THE EVENING HOURS AND KEPT A SLIGHT
CHANCE/CHANCE MENTION AFTER MIDNIGHT ACROSS THE NORTHEAST ZONES AS
ACTIVITY DIMINISHES/MOVES EASTWARD. DUE TO SLOW STORM MOTIONS AND AN
INCREASE IN PRECIPITABLE WATER VALUES NORTH OF THE BOUNDARY...SOME
LOCALLY HEAVY RAIN APPEARS POSSIBLE AND ADJUSTED QPF UP ACROSS THE
AREA TONIGHT.

THE DIFFUSE BOUNDARY WILL REMAIN STALLED ACROSS NORTHERN KANSAS ON
SUNDAY WITH WIDELY SCATTERED THUNDERSTORMS DEVELOPING ALONG/NORTH OF
BOUNDARY IN LOW LEVEL UPSLOPE REGIME. ONCE AGAIN 40+ KT LLJ IS
FORECAST TO DEVELOP DURING THE EVENING HOURS FAVORING THE NORTHERN
HALF OF THE FORECAST AREA. HIGH SHOULD BE SLIGHTLY COOLER ACROSS THE
NORTHERN ZONES WITH READINGS AROUND 90...FURTHER SOUTH MID/UPPER 90S
ARE EXPECTED.

BY MONDAY...THE SFC BOUNDARY WILL SAG FURTHER SOUTH WITH
POST-FRONTAL EASTERLY UPSLOPE ACROSS THE CENTRAL HIGH PLAINS
BRINGING COOLER TEMPERATURES. THIS SHOULD KEEP SUFFICIENT MOISTURE
IN PLACE FOR ISOLATED/WIDELY SCATTERED THUNDERSTORMS DEVELOPING
DURING THE AFTERNOON. NO BIG CHANGES FROM PREVIOUS THINKING WITH
HIGHS AROUND 90 EXPECTED.

TUESDAY...LOW LEVEL EASTERLY UPSLOPE CONTINUES ACROSS THE TRI-STATE
AREA ON TUESDAY FAVORING THE WESTERN ZONES FOR DEEP MOIST
CONVECTION. HOWEVER...EXPANDED SLIGHT CHANCE MENTION FURTHER EAST
GIVEN WEAK ASCENT ALONG REMNANT BOUNDARY/MOIST EASTERLY UPSLOPE FLOW.
SEASONABLE TEMPERATURES ARE EXPECTED WITH HIGHS IN THE UPPER
80S/AROUND 90.

DAYS 4 THROUGH 7(WED-SAT)...LITTLE IN THE WAY OF CHANGES PLANNED
THROUGH THE PERIOD AS THE SUBTROPICAL RIDGE BUILDS EAST ACROSS THE
CENTRAL/SOUTHERN PLAINS ALLOWING A SLOW WARMING TREND AND LIMITED
CHANCES FOR DEEP MOIST CONVECTION. HIGHS AT THE BEGINNING OF THE
PERIOD WILL BE IN THE 80S AND SLOWLY CLIMB INTO THE UPPER 90S
TOWARD THE WEEKEND.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

MCGUIRE
Hazardous weather outlook, Jul 1, 10:47 AM MDT, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1047 AM MDT SAT JUL 1 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021515-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1147 AM CDT SAT JUL 1 2006 /1047 AM MDT SAT JUL 1 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE WEATHER THIS AFTERNOON AND
EVENING ACROSS MUCH OF THE TRI-STATE AREA. THUNDERSTORMS WILL
DEVELOP ALONG AND NORTH OF A COLD FRONT...WHICH BY MID AFTERNOON
WILL LIE NEAR A CHEYENNE WELLS TO GOODLAND TO MCCOOK LINE. THE MAIN
THREATS WILL BE LARGE HAIL AND DAMAGING WIND...ALTHOUGH AN ISOLATED
TORNADO CANNOT BE RULED OUT NEAR THE COLD FRONT. LOCALLY HEAVY RAIN
WILL ALSO BE POSSIBLE WITH A FEW OF THE SLOW MOVING STORMS.

THE THREAT OF SEVERE WEATHER WILL COME TO AN END BY MIDNIGHT.
HOWEVER...ISOLATED THUNDERSTORMS DURING THE OVERNIGHT HOURS MAY
CONTINUE TO PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH TUESDAY. SEVERE WEATHER
WILL BE POSSIBLE AGAIN ON SUNDAY ACROSS NORTHWEST KANSAS AND
EXTREME SOUTHWEST NEBRASKA. ONCE AGAIN THE MAIN THREAT WILL BE
LARGE HAIL AND DAMAGING WINDS. OTHERWISE THE MAIN THREAT WILL BE
DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

FS/JDK

In the hours before

Special weather statement, Jul 1, 3:29 PM MDT, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
329 PM MDT SAT JUL 1 2006

KSZ002-003-NEZ080-081-012200-
DECATUR-HITCHCOCK-RAWLINS-RED WILLOW-
429 PM CDT SAT JUL 1 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RAWLINS COUNTY IN NORTHWEST KANSAS...DECATUR COUNTY
IN NORTHWEST KANSAS...HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA AND RED
WILLOW COUNTY IN SOUTHWEST NEBRASKA...

AT 425 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF TRAER...OR 14 MILES SOUTH OF
MCCOOK...AND MOVING NORTHEAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

JRM
Special weather statement, Jul 1, 5:03 PM MDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
503 PM MDT SAT JUL 1 2006

KSZ002-003-012330-
DECATUR-RAWLINS-
603 PM CDT SAT JUL 1 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RAWLINS COUNTY IN NORTHWEST KANSAS AND DECATUR
COUNTY IN NORTHWEST KANSAS...

AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF LUDELL...OR 11 MILES
SOUTHEAST OF ATWOOD...AND MOVING EAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 54 AND 76.

JRM
Special weather statement, Jul 1, 5:11 PM MDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
511 PM MDT SAT JUL 1 2006

NEZ081-012345-
RED WILLOW-
611 PM CDT SAT JUL 1 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RED WILLOW COUNTY IN SOUTHWEST NEBRASKA...

AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MCCOOK...AND MOVING NORTHEAST AT 5 MPH.
ANOTHER STRONG THUNDERSTORM WAS MOVING ACROSS THE EXTREME NORTHEAST
RED WILLOW COUNTY...THIS STORM WILL ALSO PRODUCE NICKEL SIZE HAIL.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

THIS INCLUDES HIGHWAY 34 BETWEEN MILE MARKERS 80 AND 110.

JRM
Local storm report, Jul 1, 5:54 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
554 PM MDT SAT JUL 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TORNADO          4 E ATWOOD              39.81N 100.97W
07/01/2006                   RAWLINS            KS   TRAINED SPOTTER

            NON-SUPERCELLULAR TORNADO...ESTIMATED 10 MINUTE DURATION

0515 PM     TSTM WND GST     5 N BARTLEY             40.32N 100.31W
07/01/2006  E70.00 MPH       RED WILLOW         NE   PUBLIC

            60 TO 70 MPH WIND GUSTS

0525 PM     TSTM WND GST     5 NE BARTLEY            40.30N 100.24W
07/01/2006  E70.00 MPH       RED WILLOW         NE   PUBLIC

            65 TO 70 MPH WIND GUSTS WITH PENNY SIZED HAIL

&&

SBLAIR
Special weather statement, Jul 1, 6:59 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
659 PM MDT SAT JUL 1 2006

COZ091-092-020200-
CHEYENNE COUNTY-KIT CARSON COUNTY-
659 PM MDT SAT JUL 1 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 655 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM AKRON TO FLAGLER TO
18 MILES SOUTHWEST OF BOYERO...AND MOVING EAST AT 15 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 391 AND 448.

AEP

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:36 PM MDTSevere Thunderstorm WarningGLDLogan, Wallace41 min
Jul 1, 8:45 PM MDTSevere Thunderstorm WarningGLDWallace25 min
Jul 1, 9:38 PM MDTSevere Thunderstorm WarningGLDCheyenne40 min
Jul 1, 10:23 PM MDTDust Storm WarningGLDCheyenne, Rawlins, Sherman, Thomas78 min
Jul 1, 7:56 PM MDTSevere Thunderstorm WarningGLDKit Carson64 min
Jul 1, 10:22 PM MDTFlash Flood WarningGLDKit Carson, Yuma53 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.